Hail, Pierce
- When
- March 27, 1:33 PM EST
- Where
- Pierce County, Patterson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.380, -82.130
Nickel size hail was reported at 5871 East Main Street near downtown Patterson.
Thunderstorms developed in the warm sector south of a quasi-stationary front over south central Georgia during the afternoon. Instability was high with CAPES of 2000 J/kg and dynamical forcing was adequate with high bulk shear present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Thunderstorms developed in the warm sector south of a quasi-stationary front over south central Georgia during the afternoon. Instability was high with CAPES of 2000 J/kg and dynamical forcing was adequate with high bulk shear present.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 1:24 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SUN MAR 27 2011
...SEVERE TSTM WATCH NUMBER 68 EXPANDED TO INCLUDE ALL OF SE GA
AND ADJACENT NEAR SHORE COASTAL WATERS...
.SYNOPSIS...TSTMS DEVELOPING IN WARM SECTOR S OF QUASI-STATIONARY
FRONT OVER S CENTRAL GA. 2000+ J/KG CAPES AND HIGH BULK SHEAR
ALLOWING FOR SEVERE STORM DEVELOPMENT WITH SOME TORNADIC
SUPERCELLS. HAVE EXPANDED EXISTING SVR TSTM WATCH #68 TO THE COAST
AND NEAR SHORE COASTAL WATERS IN SE GA.
.SHORT TERM...HAVE CONTINUED PREVIOUS FORECAST PHILOSOPHY OF
HIGHEST POPS OVER SE GA THRU THE EVENING WITH DAMAGING WINDS AND
LARGE HAIL MENTIONED IN ZONES. WILL UPDATE HWO SHORTLY FOR WATCH
EXPANSION.
NAM INDICATING MORE S PUSH WITH COLD AIR BEHIND FRONT FOR
MON...AND HAVE LEANED MORE IN THIS DIRECTION WITH COOLER TEMPS
ESPECIALLY FOR SE GA AND COASTAL AREAS OF EXTREME NE FL. LATER
SHIFTS CAN ADJUST FURTHER IF NECESSARY.
.LONG TERM...HAVE LEFT THE EXTENDED FORECAST NEARLY UNCHANGED. DID
MAKE SOME MINOR TWEAKS TO TEMPS. LATEST MEX GUIDANCE CLOSER TO
NORMAL FOR FORECAST LOWS FRI THRU SUN...AND WILL NEED TO SEE IF
THIS TREND CONTINUES.
&&
.AVIATION...MOSTLY VFR CONDITIONS EXPECTED TONIGHT. SSI MOST LIKELY
TO BE AFFECTED BY THUNDERSTORMS WITH STRONG WINDS MAINLY BETWEEN 21Z
AND 00Z. HAVE VCTS IN NE FL TAFS ALSO.
&&
.MARINE...SOUTHWEST FLOW WILL BECOME NE LATE TONIGHT OVER GA WATERS
AND MONDAY OVER NE FL WATERS AS COLD FRONT MOVES DOWN THE COAST.
USED NAM12 WINDS WHICH ARE A LITTLE FASTER THAN GFS WITH FRONTAL
POSITION. NO HEADLINES NEEDED.
&&
.FIRE...WILL ISSUE RED FLAG WARNING FOR PARTS OF NE FL DUE TO RH'S
FALLING INTO THE LOWER 30S AND WINDS AROUND 15 MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 57 69 49 70 / 60 40 20 20
SSI 60 67 53 67 / 40 40 20 20
JAX 62 75 55 71 / 40 50 30 20
SGJ 64 74 59 71 / 40 60 30 30
GNV 62 79 58 76 / 50 70 30 20
OCF 62 80 61 79 / 50 70 40 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FOR ST. JOHNS-FLAGLER-MARION-PUTNAM-ALACHUA
TIL 7 PM EDT.
GA...NONE.
AM...NONE.
&&
CARROLL/ZIBURA/SHULER/WALKERHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT SUN MAR 27 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 230 PM EDT SUN MAR 27 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...SEVERE THUNDERSTORM WATCH NUMBER 68 IN EFFECT UNTIL 5 PM FOR ALL OF SOUTHEAST GEORGIA... ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA TODAY... ...AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA... LOW PRESSURE WILL MOVE ACROSS SOUTHERN GEORGIA TODAY WITH A COLD FRONT SAGGING SOUTH TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA... WITH THE BEST CHANCE OF STORMS ACROSS SOUTHEAST GEORGIA. SOME STORMS MAY BECOME SEVERE BY AFTERNOON AND CONTINUE INTO THE EVENING... MAINLY NORTH OF THE INTERSTATE 10 CORRIDOR. WIND GUSTS OVER 60 MPH AND HAIL OVER ONE INCH IN DIAMETER ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING STRIKES. THE SEVERE THUNDERSTORM WATCH HAS BEEN EXPANDED FOR ALL OF SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA DUE TO SEVERAL ONGOING WILDFIRES. THE SOUTHWEST WINDS WILL BLOW THE SMOKE TOWARD THE NORTHEAST. WINDS MAY BE LOCALLY STRONG AND VARIABLE IN AND NEAR THUNDERSTORMS WHICH MAY AT TIMES PUSH THE SMOKE IN OTHER DIRECTIONS. USE CAUTION WHEN DRIVING ACROSS SOUTHEAST GEORGIA AS VISIBILITIES MAY BE REDUCED. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A SERIES OF FAST MOVING DISTURBANCES COMING IN FROM THE GULF OF MEXICO WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS FOR MUCH OF NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA WITH SELF-ACTIVATION REQUESTED IN EXTREME NORTH FLORIDA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/SEC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
908 AM EDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM WILDFIRE 10 NW HOMERVILLE 31.13N 82.89W
03/27/2011 CLINCH GA PARK/FOREST SRVC
ARABIA BAY WILDFIRE REACHED 12975 ACRES INCLUDING
PORTIONS OF THE COMMUNITY OF BERRY PATCH AND THE CITY OF
HOMERVILLE. MANY RESIDENTIAL AND COMMERCIAL STRUCTURES
WERE THREATENED AND EVACUATIONS WERE UNDERWAY.
1200 AM WILDFIRE 3 SSW BROXTON 31.58N 82.91W
03/27/2011 COFFEE GA PARK/FOREST SRVC
MOSELEY ROAD WILDFIRE REACHED 1595 ACRES.
1200 AM WILDFIRE 3 ESE NICHOLLS 31.50N 82.59W
03/27/2011 BACON GA PARK/FOREST SRVC
SESSOMS COMMUNITY WILDFIRE REACHED 13600 ACRES ACROSS
SOUTHWEST BACON AND NORTHERN WARE COUNTIES. THE FIRE WAS
40 PERCENT CONTAINED.
1200 AM WILDFIRE SE WAVERLY 31.09N 81.72W
03/27/2011 CAMDEN GA PARK/FOREST SRVC
MARY FIELDS PLANTATION WILDFIRE SOUTHWEST OF KINGSLAND
REACHED 2500 ACRES. THE FIRE IS MOSTLY IN MARSHY AREAS
AND IS 20 PERCENT CONTAINED.
&&
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT SUN MAR 27 2011
GAZ132-134-149-150-271800-
ATKINSON-BACON-COFFEE-WARE-
122 PM EDT SUN MAR 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON...NORTHWESTERN WARE...SOUTHERN COFFEE AND BACON COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM
EDT...
AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BICKLEY TO 4 MILES
NORTHWEST OF PEARSON...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS...PEARSON...
BICKLEY...ALMA AND NEW LACY THROUGH 200 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3165 8243 3153 8223 3143 8236 3144 8240
3141 8242 3140 8240 3135 8248 3124 8302
3127 8305 3133 8307 3136 8311 3140 8315
TIME...MOT...LOC 1722Z 261DEG 22KT 3143 8258 3134 8288
SHULERThe national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at 5871 East Main Street near downtown Patterson.
Golf-ball size hail lasted for 7 minutes and completely covered the ground.
Numerous trees were blown down in Hortense. Two large oaks were blown down onto Church Road. The cost of tree removal was estimated.
Quarter size hail was reported at 112 South Tallahassee Street in Hazelhurst.
Penny size hail was reported at 8 Public Safety Drive at the county 911 Dispatch Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281790, 281791, 281794, 281792, 281793.